Forums

Photo Gallery

Site map
Search
0The virtual community for English-speaking expats and Russians
  Main page   Make it home    Expat list   Our partners     About the site   FAQ
Please log in:
login:
password:
To register  Forgotten your password?   
  Survival Guide   Calendars
  Phone Directory   Dining Out
  Employment   Going Out
  Real Estate   Children
   Saturday
   June 12
Ask the Dentist
Ask the Realtor
Survival Guide
Phone Directory
 Post a question
 Back to questions list
 Read earlier questions
Ask the Doctor
Free Medical Advice sponsored by
Got an ache or pain? Have a question about a prescription or over-the-counter drug? Looking for some FREE medical advice?
Question:
A family member with multiple medical woes (diabetes, borderline hypertension and bouts of tachycardia) has been advised to give up ALL vitamins and supplements. This is very strange to us as the only medication is a prescription beta-blocker Toprol XL 50mg once a day. Is there any reason why such a ban would be ordered? None was offered and this seems unusual. Thanks for your help.
DM
Answer:
I'm not sure if the explanation that seems most likely to me is the one that was in the doctor's mind, but... Vitamins are naturally occurring substances and in many cases people take significant and even huge doses on the basis that's what's natural has to be good for us. In fact many pharmaceuticals are also "naturally-occurring" - e.g. digitalis for heart failure - but can be very potent with equally potent side effects. Vitamins are usually less potent but not necessarily free of side effects. Consider Vitamin C: while toxicity does not normally occur, since vitamin C is water soluble and is regularly excreted by the body, in large doses, diarrhoea may occur, as well as an increased incidence of kidney stones. Or vitamins B6 and B12: these have toxic side effects at high doses, including, rarely, damage to nerves that takes many months of recovery or may be permanent. Nausea, headache, and fatigue are the usual main side effects but dizziness, vomiting, rapid heartbeat, skin rash and weight gain have also been noted (at more than 30 times the RDA (recommended daily allowance)). It would be useful to know whether the patient was told to stop taking vitamins because his/her intake was well in excess of the RDA, or below it. If in excess, I would agree to stop. Not least because (and here I duck as I suspect members of the "vitamin industry" may take me to task) the vast majority of vitamin supplements that people take are of no value. It is truly rare that people are vitamin deficient, and any vitamins taken in excess of the RDA are simply passed out in the urine... Hope this helps
Copyright © The Moscow Expat Site, 1999-2021Editor  Sales  Webmaster +7 (903) 722-38-02